Alert archive / Montana / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 49, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 18, 1997, 9:34 PM MDT for Big Horn County, Montana. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1997, 9:34 PM MDT (03:34 UTC)
- Expired
- Jun 18, 1997, 10:35 PM MDT
- In force
- 61 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Big Horn County, MT
The radar
The Billings radar (KBLX), 99 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 10:05 PM MDT | Hail 0.75 | Crow Agency, MT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 4:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIL 190334 RRA SVRBIL MTC003-190435- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BILLINGS MT 934 PM MDT WED JUN 18 1997 THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1035 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL MONTANA ...NORTHERN BIG HORN COUNTY AT 0931 PM MDT...BILLINGS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF HARDIN. THIS STORM IS MOVING TO THE SOUTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 25 MILES SOUTHWEST OF HARDIN. THIS STORM IS ALSO MOVING TO THE SOUTHEAST AT 25 MPH. LOCATIONS AFFECTED - HARDIN BY 955 PM QUARTER SIZE HAIL AND HEAVY RAIN CAN BE EXPECTED AS THESE STORMS MOVE THROUGH. VAN AUSDALL &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:31 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 18, 8:31 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 830 PM MDT WED JUN 18 1997 SEVERE THUNDERSTORMS HAVE EVOLVED INTO MCS IN SE WITH MAINLY MOD/HEAVY RAIN. THIS SHOULD MIGRATE INTO DAKOTAS BEFORE MIDNIGHT. CONVECTION BREAKING OUT AGAIN ACROSS YELLOWSTONE COUNTY DRIVEN BY JET DYNAMICS AND REMAINING INSTABILITY. THESE HAVE BECOME VERY STRONG SINCE 8 PM. TEMPS LOOK GOOD WITH SOME DRYING OVERNIGHT. HAVE DROPPED POPS IN WEST TO SCATTERED AS MAIN ACTIVITY SHIFTS EAST. SIGNIFICANT CHANGES MADE TO WORKZONES. SCARLETT BIL EE 054/071 050/070 050 574443 LVM .. 053/069 052/068 ... 573454 HDN .. 052/073 050/072 ... 573443 MLS .. 055/074 052/072 ... 576333 4BQ .. 052/075 050/073 ... 576333 BHK .. 050/072 048/070 ... 576333 SHR EE 051/069 046/067 046 574433
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:01 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud | 59 min |
| Jun 18, 6:16 PM MDT | Severe Thunderstorm Warning | BYZ | Fallon | 64 min |
| Jun 18, 7:05 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River, Rosebud | 60 min |
| Jun 18, 7:21 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 59 min |
| Jun 18, 8:51 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 64 min |
| Jun 18, 10:32 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud | 63 min |
| Jun 19, 4:32 AM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 63 min |
Nearby
Severe Thunderstorm Warnings in Montana, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.